Alert archive / Colorado / Tornado Warnings in 2010

Tornado Warning 73, NWS Denver/Boulder, CO

July 8, 2010Elbert County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jul 8, 2010, 3:35 PM MDT for Elbert County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2010, 3:35 PM MDT (21:35 UTC)
Expired
Jul 8, 2010, 4:00 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Elbert County, CO

The radar

The Denver radar (KFTG), 45 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2010-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2010-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WFUS55 KBOU 082135
TORBOU
COC039-082200-
/O.NEW.KBOU.TO.W.0073.100708T2135Z-100708T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
335 PM MDT THU JUL 8 2010

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 400 PM MDT

* AT 333 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES
  SOUTHEAST OF KIOWA...OR 38 MILES WEST OF LIMON. THIS STORM WAS
  MOVING EAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KIOWA AND
  ELBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE HAVE BEEN REPORTS FROM SPOTTERS OF A BRIEF FUNNEL CLOUD AND 
TORNADO TOUCHDOWN TO THE SOUTHWEST OF KIOWA.  ADDITIONAL SHORT-LIVED 
TORNADOS WILL BE POSSIBLE TO THE NORTH OF KIOWA AND ELIZABETH 
THROUGH 4 PM.  

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3955 10419 3921 10417 3919 10458 3956 10454
TIME...MOT...LOC 2133Z 250DEG 4KT 3932 10439

$$
1 follow-up statement
473 
WWUS55 KBOU 082156
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
356 PM MDT THU JUL 8 2010

COC039-082204-
/O.EXP.KBOU.TO.W.0073.000000T0000Z-100708T2200Z/
ELBERT CO-
356 PM MDT THU JUL 8 2010

...THE TORNADO WARNING FOR CENTRAL ELBERT COUNTY WILL EXPIRE AT 400
PM MDT...

THE THUNDERSTORMS OVER WESTERN ELBERT COUNTY HAVE WEAKENED AND NO 
LONGER APPEAR CAPABLE OF PRODUCING TORNADOS.  PERIODS OF HEAVY RAIN 
WILL STILL BE POSSIBLE OVER NORTH CENTRAL ELBERT COUNTY AS 
THUNDERSTORMS CONTINUE TO THE NORTHEAST OF KIOWA.  

LAT...LON 3955 10419 3921 10417 3919 10458 3956 10454
TIME...MOT...LOC 2154Z 250DEG 4KT 3933 10436

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:54 PM MDT, 41 minutes earlier.

Area forecast discussion, Jul 8, 2:54 PM MDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
254 PM MDT THU JUL 8 2010

.SHORT TERM...ANOTHER ACTIVE WEATHER DAY FOR THE MOUNTAINS AND
ADJACENT PLAINS FOR THE REST OF THIS AFTERNOON AND EVENING. WATER
VAPOR IMAGERY SHOWING SEVERAL RIPPLES IN THE FLOW WHICH WILL MOVE
ACROSS CO WHILE 70KT JET CORE NOSES INTO SW COLORADO. THIS WILL
PROVIDE SOME WEAK ASCENT IN AIDING STORM DEVELOPMENT. SCATTERED
STORM ACTIVITY HAS ALREADY DEVELOPED IN THE MOUNTAINS AND PALMER
DIVIDE. A WEAK DENVER CYCLONE EARLIER HAS RESULTED IN A BOUNDARY
EAST OF THE DENVER AREA WITH SOME STORM INITIATION NOW JUST OVER SE
ELBERT COUNTY AND FURTHER NORTH OVER WASHINGTON CO. DESPITE THE
CONSIDERABLE LOW CLOUDS TODAY...TEMPS BECOMING WARM ENOUGH TO RESULT
IN SFC BASED CAPES OF 800-1400J/KG AS SFC DEWPOINTS REMAIN IN THE
MID 50S. DUE TO THE WEAK FLOW ALOFT...MOST STORMS WILL BE UNDER
SEVERE LIMITS BUT WON'T BE SURPRISED TO RECEIVE A FEW HAIL REPORTS
UP TO AN INCH IN DIAMETER GIVEN THE CAPE VALUES. STRONGEST STORMS
WILL LIKELY BE ANCHORED OVER THE HIGHER TERRAIN OF THE FOOTHILLS AND
ALONG THE PALMER DIVIDE. PW VALUES ARE AGAIN APPROACHING AN INCH SO
HEAVY RAINERS WITH THE STORMS ARE LIKELY BUT OVERALL FLASH FLOOD
THREAT ON THE LOW SIDE AS STORMS ARE MOVING AROUND 10-15KT.

FOR FRIDAY...THE RIDGE ALOFT WILL BE BUILDING TO OUR WEST WITH A
SLIGHTLY DRIER AND WARMER AIRMASS MOVING OVER THE REGION.
HOWEVER...ENOUGH REMAINING MOISTURE SHOULD KEEP ISOLD-SCT ACTIVITY
GOING IN THE MOUNTAINS AND ADJ PLAINS AGAIN FOR FRIDAY AFTN. SEVERE
THREAT APPEARS LOW AS SFC BASED MOISTURE WILL BE LOWER ON FRI AFTN
SO EXPECT MORE HIGH BASED ACTIVITY ON THE PLAINS.

.LONG TERM...EXPECT THE SHOWERS AND THUNDERSTORMS TO CONTINUE THE
THE EVENING AND DIMINISH BY MIDNIGHT OR JUST AFTER. PRECIPITABLE
WATER VALUES WILL BE GREATEST EAST OF I25 WITH CAPES REMAINING
AROUND .80-1.0 INCH RANGE AND CAPES BETWEEN 400 AND 700 J/KG ALONG
AND EAST OF A LINE FROM STERLING TO LIMON.  COULD SEE A FEW STORMS
WITH A POTENTIAL OF LARGE HAIL BUT MOST WILL HAVE JUST HEAVY RAIN.
WESTERLY WINDS AROUND 80 KTS AT 300 MB WILL BE OVER CO SATURDAY
AFTERNOON WITH WARMER AIR MOVING OVER THE STATE. TEMPERATURES SHOULD
BE RIGHT AROUND OR MAYBE A FEW DEGREES ABOVE NORMAL. PRECIPITABLE
WATER WILL BE ABOUT 0.2 OF AN INCH LESS THAN FRIDAY WITH THE BEST
CAPE VALUES EXISTING OVER THE FOOTHILLS AND THE PALMER DIVIDE AS
WELL AS FAR EASTERN COLORADO. EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS OVER THE FORECAST AREA AS A WEAK DISTURBANCE MOVES
THROUGH THE WESTERLY FLOW. MOST OF WHAT WILL COME FROM THE STORMS
ARE GUSTY WINDS AND BRIEF HEAVY RAIN...BUT NO FLOODING POTENTIAL.
WITH THE WARM ADVECTION OCCURRING...LARGE HAIL SHOULD NOT BE A
THREAT EITHER.  OVERALL THE FLOW ALOFT REMAINS WESTERLY FOR SUNDAY
AND THE FIRST PART OF MONDAY. ALLOWING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN.  A SHORTWAVE
IS EXPECTED TO PASS OVER COLORADO MONDAY AFTERNOON AND EVENING
SENDING A WEAK SURGE INTO THE CWFA. MAX TEMPERATURES MAY BE A DEGREE
OR TWO LOWER MONDAY VS SUNDAY.  TUESDAY INTO WEDNESDAY...A DRY WSWLY
FLOW AT THE SFC AND ALOFT WILL LIMIT THE POTENTIAL FOR ANY TSTMS.
ALTHOUGH SOME SUBTROPICAL MSTR MAY SNEAK UNDER THE RIDGE...SEE NO
REASON TO ARGUE WITH NIL POPS ALREADY IN THE GRIDS FOR THOSE DAYS.

.AVIATION...WILL KEEP A TEMPO GROUP FOR TS ACTIVITY THRU EARLY THIS
EVENING WITH POSSIBLE MVFR CIGS/VSBYS WITH PASSING STORMS. MODELS
INDICATE DRAINAGE WINDS RETURN LATER TNT BUT IF WE GET ENOUGH
CLEARING THERE MAY BE SOME PATCHY FOG AT LOCAL AIRPORTS. FOR NOW
WILL KEEP A VCFG IN TERMINALS FOR NOW.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE

ENTREKIN/KRIEDERMAN
Hazardous weather outlook, Jul 8, 11:02 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT THU JUL 08 2010

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT THU JUL 08 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS
AFTERNOON ACROSS THE MOUNTAINS AND PLAINS...BEFORE DIMINISHING LATER
THIS EVENING. THE STORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS. RAINFALL RATES WILL APPROACH ONE INCH PER HOUR WITH THE
STRONGER AND SLOWER MOVING STORMS.

DUE TO STRONGER HEATING...A FEW STORMS MAY BE SEVERE WITH HAIL UP TO
ONE INCH IN DIAMETER FOR LOCATIONS EAST OF THE URBAN CORRIDOR AND
ACROSS THE PALMER DIVIDE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND STORMS EACH
DAY...WITH TEMPERATURES WARMING TO NEAR OR A BIT ABOVE SEASONAL
NORMALS. HEAVY RAIN WILL NOT BE SUCH A CONCERN AS THE AIRMASS WILL
BE DRYING OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
HEAVY RAIN AND HAIL REPORTS WILL BE APPRECIATED.

ENTREKIN/KRIEDERMAN

Nearby

Tornado Warnings in Colorado, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.